NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 23, 2014
High Blood Pressure
Re: Is Lipitor necessary?
My total cholesterol is 217, triglycides 204,HDLC 33, LDL 141 and VLDL 41. I am living in a foreign country and was never treated in the USA for these numbers. However, since living in a foreign country the doctor has put me on 20mg Lipitor daily. The cholesterol is now 116, triglycerides 101, HDLC 32, LDL 64 and VLDL 20. The problem is I have muscle and stomach problems form the lipitor. Lower left and right side of boby level with naval have slight ache or discomfort. Also minor stomach discomfort as well. Both symptoms are minor, but I don`t feel well on the lipitor. So given the cholesterol numbers do I take Lipitor and bear the side effects, discontinue it or is there something else that may work as well and not cause the problems. Lipitor did not effect my liver blood enzymes on the blood test.
It appears that Lipitor is working well for you. Your lipid profile has become normal, which reduces your risk for cardiovascular disease.
Lipitor is a statin, and statins can cause muscle aches. In your case, it may be helpful to stop Lipitor for one week and see if your symptoms disappear. If so, you can consider decreasing the dose of Lipitor to 10 mg a day, or to switch to another statin like Crestor or Vytorin. In many cases, patients will tolerate one type of statin better than another. You should consult your doctor before making any changes in your regimen.
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati